Wound Botulism Outbreak Linked to Heroin Raises Concern of Opioid Epidemic Effects
An outbreak in California of wound botulism associated with black tar heroin emphasizes the need of raising awareness about the risk of infectious diseases related to the opioid epidemic.
An outbreak in California of wound botulism associated with black tar heroin has piqued concern among health officials keen to raise awareness about the risk of infectious diseases related to the nation's opioid epidemic.
A recent Morbidity and Mortality Weekly Report from the US Centers for Disease Control and Prevention (CDC) highlighted 9 cases of wound botulism among San Diego County residents between September 2017 and April 2018, with one death reported.
"One of the key takeaways from the paper is the emphasis that this may be an underrecognized problem because the symptoms of wound botulism can be so similar to other neurologic conditions and also similar to opioid intoxication and overdose," report author Corey M. Peak, ScD, MS, told Contagion®.
The County of San Diego Public Health Services reported 8 confirmed cases and 1 probable case of wound botulism during the time period, compared with an average of 1 botulism case per year from 2001 to 2016.
Health alerts were issued on Oct. 9 and April 10 reminding health care providers of the possibility of wound botulism among patients with cranial nerve abnormalities or descending paralysis who have a history of injecting drugs.
"We do think it's rare but also underrecognized," Peak, an Epidemic Intelligence Service officer with the CDC in San Diego, told Contagion®.
All patients in the reported outbreak were hospitalized in the intensive care unit and treated with heptavalent botulism antitoxin (BAT). Six required endotracheal intubation and mechanical ventilation, and 1 died. All 9 patients reported having injected drugs, with toxicology results confirming drug use in 6 patients. Seven reported using black tar heroin specifically, and 6 reported "skin popping," or subcutaneous injection.
"We do emphasize that clinicians who are caring for people who inject drugs or for those who fail to respond to naloxone need to perform thorough searches for wounds, be alert for wound botulism, and inform patients of this potentially lethal consequence of injection drug use," Peak told Contagion®.
Symptoms of wound botulism include droopy eyelids, blurred or double vision, slurred speech, and paralysis, mimicking those of such neurologic conditions as Guillain-Barré syndrome, the Miller Fisher variant of Guillain-Barré syndrome, and myasthenia gravis.
In 4 of the 9 cases, symptoms were initially attributed to drug intoxication. Two patients received naloxone without relief of symptoms. One patient, who was admitted for 7 days before receiving BAT, later died in a long-term care facility.
Health departments in other areas have reported cases of wound botulism and have published alerts, Peak noted, including a July 2 alert from the Los Angeles County Department of Public Health after three suspected cases of wound botulism were reported in a month's time.
The California Department of Public Health released BAT for 45 patients with suspected wound botulism in various counties between Jan. 1 and Nov. 5, according to an alert from the County of Santa Cruz Health Services Agency.
"It's hard to say whether these are connected or in isolation of each other," Peak told Contagion®.
Wound botulism is a growing concern among health care providers facing fallout from the opioid crisis.
The opioid epidemic was listed among the top 5 infectious disease concerns to monitor in 2019, experts in infectious disease told Contagion® for a Jan. 1 article. Among their concerns are drug use-associated infective endocarditis, hepatitis, HIV, MRSA, and numerous other infections related to opioid use.
Drug use-associated infective endocarditis hospitalizations and valve surgeries rose 12-fold in North Carolina between 2007 and 2017, according to research highlighted in Contagion®.